Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How do I know if it's time to change meds?
Jun 28, 2005

I have been on Zerit & Epivir for 8 years. My CD4 count is 900 and my viral load is 1900. I just moved to North Carolina and I am unable to obtain an appointment with an infectious disease doctor since they are not taking new patients. My GP says it is time to start a new drug since I am now resistant to the Epivir & my viral load is more than 50. He would like to add Viread along with the Zerit. Resistance analysis indicates that I am not resistant to the Zerit. How high should my viral load be before I add a new drug? Is a drug holiday an option since I have been on meds for 8 years?

Response from Dr. Pierone

There are several options to consider. The first is to sit tight and see if you get another stable 8 years on this 2 drug regimen. However, the risk with this approach is that you may eventually develop resistance to Zerit and some cross resistance to other nukes may occur which might limit future options within this class. Of course, with 900 CD4 cells, one can make an argument that what you have been doing looks ok (even if it runs counter to the formal guidelines).

Another approach is to switch to a HAART regimen (and there are too numerous to count options) with the goal of quashing that viral load of 1900 to undetectable levels. This would probably mean using some agents in either the protease inhibitor or NNRTI class to get the virus undetectable. But sometimes simply adding Viread in a situation like yours will do the trick (but more often though it will not quite get to undetectable levels).

What about simply stopping meds? If you had a relatively low viral low (under 100,000) and CD4 count above 350 when you originally commenced therapy, then you should be able to stop with a very low risk of complications. My experience has been that when someone has such a low viral low and high CD4 count on a 2 drug regimen they typically do well on a drug holiday (or treatment interruption). If you are having signs of drug toxicity - facial thinning, lipid increases, neuropathy, etc - then stopping would be an entirely reasonable approach. You could then reassess options depending on the tempo and trajectory of CD4 cell declines and viral load jumps.

Thanks for posting and let us know what you decide to do.



Previous
Drop in CD4 while on meds
Next
What to do . . .

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement